Some private doctors have already started prescribing bedaquiline drug to their patients by importing it
Bedaquiline was the first TB drug to be discovered in more than 40 years, and the first one specifically for multi-drug resistant TB (MDR-TB). MDR-TB arises when the M. tuberculosis bacteria become resistant to two commonly used first-line TB drugs — isonazid and rifampicin.
But less than six months after FDA approved the drug under its accelerated approval programme, is the drug a potential candidate for misuse by doctors in India? Will it in any way result in patients developing drug resistance?
It is too early to say this with any certainty, but the system in India appears to have the perfect conditions to make this possible. The drug is yet to be approved for use in India, and WHO and India have not yet drawn up guidelines to help doctors treat MDR-TB patients with this drug.
But some private doctors here have already started prescribing this drug to their patients by importing it.
Though the Drug Controller General of India is responsible for issuing permits for import, it cannot deny permits to doctors if it is to treat patients.
“Some mechanism should be put in place to regulate the use of this drug,” says Dr. Soumya Swaminathan, Director of the Chennai-based National Institute for Research in Tuberculosis (NIRT). “We cannot have patients developing resistance to this drug as well.”
Already, the prevalence of MDR-TB among new patients is 2-3 per cent. In the case of previously treated patients, the prevalence is 11-17 per cent. Incidence (number of cases detected in a year) of MDR-TB is about 99,000. But these are not a true reflection of MDR-TB incidence/prevalence — MDR-TB patients approaching private doctors are not counted.
“Of this, only a fraction of patients was diagnosed till 2011. From 2012 onwards it started improving,” she says. Between 2,000 and 3,000 MDR-TB patients were put on treatment in 2011. In 2012, around 20,000 MDR-TB patients were put on treatment.
“The drug must be restricted to certain patients to prevent patients developing resistance to bedaquiline,” says Dr. Swaminathan.
She is perfectly right in demanding such restrictions. Janssen Therapeutics, the company that discovered the drug, has underlined this by stating: “reserve [the drug] for use when an effective treatment regimen cannot otherwise be provided.”
WHO, on its part, has made it clear that the drug has to be administered by directly observed treatment (DOT). It has also stated that the “prescribing physician should refer to the national TB treatment guidelines for direction on selection and duration of use of companion drugs.”
The global body has also emphasised that the new drug has to be used “in combination with at least three drugs to which the patient’s isolate has been shown to be susceptible in vitro.” In the absence of in vitro testing results, it should be used in “combination with at least four other drugs to which the patient’s isolate is likely to be susceptible, based on local TB drug resistance data and the patient’s previous TB treatment exposure.”
In all, the recommendations require extraordinary caution by the physicians to make sure that drug resistance does not set in.
Phase III trials
But there is another compelling reason why the drug has to be used with great caution. The drug has been approved based on Phase II trial results. Phase III trial involving more number of people across many countries is set to begin only now.
Most importantly, Phase II trial results showed an unexplained increase in mortality in the arm that received the drug. There were nine deaths in the treatment group (79 volunteers) compared with two in the placebo group (81 volunteers). However, five of the deaths in the bedaquiline group and both deaths in the placebo group appeared to be caused by the underlying TB.
Prolongation of the QT interval of ECG (due to changes in the electrical activity of the heart) is an inherent risk of this drug. It can lead to an abnormal and potentially fatal heart rhythm. Hence, a patient has to be monitored very regularly with ECG. Adverse drug reactions connected to the liver (hepatic) were also observed.
The need to be extremely judicious in the way the drug is used cannot be over-emphasised.